This morning, getting ready to have my morning shower, I averted my eyes from the scales – and my reflection in the mirror. A few days earlier, I had been shocked to see the numbers on the scale had gone up… again.
After having lost a stack of weight in the past couple of years, I’ve been struggling to stop the kilos piling back on since having to increase my medications after an episode of depression last year.
Not only that, but one of the medication, Epilim, is having another awful side-effect – causing my hair to fall out… not a great feeling for a woman. Every time I run my hands through my hair, precious strands float away.
Like many people who have been on anti-psychotic or mood-stabilizing medications before, I know that weight gain is a well-documented side effect. But the hair thing came as a nasty surprise.
Asking my psychiatrist about it at our next appointment, she talked me through my (very few) alternative options. One of the drugs she suggested came with no risk of weight gain or hair loss. “Great!” I thought. Until she mentioned that if I noticed a rash appearing while I was taking it, I needed to get straight to a Doctor – as it could be fatal.
Unwilling to take the risk of dying – no matter how small the odds – I’ve decided to stay on the same medications for now. After all, they are keeping me well and after experiencing my first bout of depression, I have no desire to go back there. I’ll just up the exercise and start eating a little healthier (which isn’t a bad thing I guess!).
Still, as a woman, I must admit that it annoys me that I have to (literally) make the decision between my brain and my beauty.
Having noticed friends facing similar weight-gain issues, I’m betting that the pharmaceutical company that manages to create a mood-stabilizing or anti-psychotic drug without this self-esteem blowing side-effect will have many satisfied customers.
What are your expriences with medication and side-effects? What steps have you taken to counter them? We’d love to hear from you!
10 thoughts on “Brains or beauty: why should I have to choose?”
Side effects suck. Luckily, our bodies often adjust to medication changes after awhile. My hair loss is probably mostly due to menopause, for I’ve taken Depakote for awhile now, but it is a side effect of many meds. The weight gain issue and metabolic negative effects (always hungry, craving carbs) really do a number on us, too.
A double-edged sword!!! Keep us sane but make us feel terrible about our weight!
Yes. I did manage to lose 30 lbs with Weight Watchers, then gain back 10. I’m okay with my weight right now, but taking off that 10 lbs would do much for my health and vanity. I weighed a mere 135 before mood stabilizers and antipsychotics (those were the days…). At my highest, I weighed 178. Now, I’m 160, which is acceptable, but not ideal. The least I’ve weighed as an adult was 110 lbs, and then I thought I was fat (scary!). Goes to show you how warped our body image can be.
I was on meds that made me gain 50 lbs in about 4 months! i was on another that also made my hair fall out. I’d wash it in the shower and my hair would all be going down the drain, or clumps would come out into my brush. I had another that prevented me from having orgasms with my husband (that was a hard one to live with!). One deteriorated my vision in a matter of a couple weeks. One made me sleep about 20hrs/day. I’ve had so many side affects from so many drugs I can’t even remember them all. My current cocktail is working very well with little to no side affects that I’ve noticed. Finding the right meds can take so long of trial and error! There must be something else out there that you can try. (?) My heart goes out to you…been there! (Actually, I’m still there. Extremely overweight now and working on changing my lifestyle to regain my own beauty and physical health.)
Thanks! So nice to know I’m not the only one who’s experienced these side effects!
I also take Epilem. (1200mg) No matter how hard I try to lose the weight, it just stays on. It also makes me extremely tired and gives me headaces. Unfortunately this is the medication with the least side effects so far. I do hate going out, and I do not like buying clothes. I do go for a vit b12 shot every week which seems to help with energy. Sooo wish i could get rid of some kg’s.
It’s not easy is it? I lost weight a couple of years ago and felt great… only to have it pile back on once I had to increase my does of Seroquel and Epilim again. Remember – you are beautiful just the way you are. Don’t let your appearance stop you from going out or dressing beautifully for your shape and size.